Sprue-like Enteropathy Associated with Olmesartan

Amanda K. Cartee, Joseph A Murray

Research output: Contribution to journalReview article

Abstract

Olmesartan-associated enteropathy (OAE) is a newly described condition reported in several case series in which patients taking olmesartan developed diarrhea, nausea, vomiting, dehydration, and weight loss. Although the symptoms and histologic findings of small-bowel enteropathy resembled severe celiac disease, laboratory work and the lack of response to a gluten-free diet challenged that diagnosis. The injury extended beyond the small bowel, with evidence of lymphocytic/collagenous gastritis and/or colitis in a substantial subset of patients. After a thorough diagnostic evaluation including consideration of alternate diagnoses, and resistance to a variety of treatments, a common thread became apparent: that all affected patients were taking olmesartan. Once this connection was recognized and the medication was suspended, symptoms would improve and the enteropathy healed. Some patients required corticosteroids particularly budesonide (a topically potent steroid) to achieve remission. There remains a gap in knowledge regarding the predisposing factors and mechanism of action.

Original languageEnglish (US)
Pages (from-to)1-8
Number of pages8
JournalCurrent Cardiovascular Risk Reports
Volume8
Issue number12
DOIs
StatePublished - Sep 30 2014

Fingerprint

Celiac Disease
Gluten-Free Diet
Budesonide
Gastritis
Colitis
Dehydration
Causality
Nausea
Vomiting
Weight Loss
Diarrhea
Adrenal Cortex Hormones
Steroids
olmesartan
Wounds and Injuries
Therapeutics

Keywords

  • Diarrhea
  • Enteropathy
  • Olmesartan

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology

Cite this

Sprue-like Enteropathy Associated with Olmesartan. / Cartee, Amanda K.; Murray, Joseph A.

In: Current Cardiovascular Risk Reports, Vol. 8, No. 12, 30.09.2014, p. 1-8.

Research output: Contribution to journalReview article

@article{80a470ba08ed4cccaf3bed5dbc5f4ee0,
title = "Sprue-like Enteropathy Associated with Olmesartan",
abstract = "Olmesartan-associated enteropathy (OAE) is a newly described condition reported in several case series in which patients taking olmesartan developed diarrhea, nausea, vomiting, dehydration, and weight loss. Although the symptoms and histologic findings of small-bowel enteropathy resembled severe celiac disease, laboratory work and the lack of response to a gluten-free diet challenged that diagnosis. The injury extended beyond the small bowel, with evidence of lymphocytic/collagenous gastritis and/or colitis in a substantial subset of patients. After a thorough diagnostic evaluation including consideration of alternate diagnoses, and resistance to a variety of treatments, a common thread became apparent: that all affected patients were taking olmesartan. Once this connection was recognized and the medication was suspended, symptoms would improve and the enteropathy healed. Some patients required corticosteroids particularly budesonide (a topically potent steroid) to achieve remission. There remains a gap in knowledge regarding the predisposing factors and mechanism of action.",
keywords = "Diarrhea, Enteropathy, Olmesartan",
author = "Cartee, {Amanda K.} and Murray, {Joseph A}",
year = "2014",
month = "9",
day = "30",
doi = "10.1007/s12170-014-0420-7",
language = "English (US)",
volume = "8",
pages = "1--8",
journal = "Current Cardiovascular Risk Reports",
issn = "1932-9520",
publisher = "Current Medicine Group",
number = "12",

}

TY - JOUR

T1 - Sprue-like Enteropathy Associated with Olmesartan

AU - Cartee, Amanda K.

AU - Murray, Joseph A

PY - 2014/9/30

Y1 - 2014/9/30

N2 - Olmesartan-associated enteropathy (OAE) is a newly described condition reported in several case series in which patients taking olmesartan developed diarrhea, nausea, vomiting, dehydration, and weight loss. Although the symptoms and histologic findings of small-bowel enteropathy resembled severe celiac disease, laboratory work and the lack of response to a gluten-free diet challenged that diagnosis. The injury extended beyond the small bowel, with evidence of lymphocytic/collagenous gastritis and/or colitis in a substantial subset of patients. After a thorough diagnostic evaluation including consideration of alternate diagnoses, and resistance to a variety of treatments, a common thread became apparent: that all affected patients were taking olmesartan. Once this connection was recognized and the medication was suspended, symptoms would improve and the enteropathy healed. Some patients required corticosteroids particularly budesonide (a topically potent steroid) to achieve remission. There remains a gap in knowledge regarding the predisposing factors and mechanism of action.

AB - Olmesartan-associated enteropathy (OAE) is a newly described condition reported in several case series in which patients taking olmesartan developed diarrhea, nausea, vomiting, dehydration, and weight loss. Although the symptoms and histologic findings of small-bowel enteropathy resembled severe celiac disease, laboratory work and the lack of response to a gluten-free diet challenged that diagnosis. The injury extended beyond the small bowel, with evidence of lymphocytic/collagenous gastritis and/or colitis in a substantial subset of patients. After a thorough diagnostic evaluation including consideration of alternate diagnoses, and resistance to a variety of treatments, a common thread became apparent: that all affected patients were taking olmesartan. Once this connection was recognized and the medication was suspended, symptoms would improve and the enteropathy healed. Some patients required corticosteroids particularly budesonide (a topically potent steroid) to achieve remission. There remains a gap in knowledge regarding the predisposing factors and mechanism of action.

KW - Diarrhea

KW - Enteropathy

KW - Olmesartan

UR - http://www.scopus.com/inward/record.url?scp=84919911797&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84919911797&partnerID=8YFLogxK

U2 - 10.1007/s12170-014-0420-7

DO - 10.1007/s12170-014-0420-7

M3 - Review article

AN - SCOPUS:84919911797

VL - 8

SP - 1

EP - 8

JO - Current Cardiovascular Risk Reports

JF - Current Cardiovascular Risk Reports

SN - 1932-9520

IS - 12

ER -